MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0306
Medical Device Problem Codes Separation Failure (2547); Difficult or Delayed Activation (2577); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-01539, 3005168196-2017-01540, 3005168196-2017-01541, 3005168196-2017-01542, 3005168196-2017-01543, 3005168196-2017-01544.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery-posterior communicating artery (ic-pc) using penumbra smart coils and penumbra smart coil detachment handles (handle).During the procedure, the physician advanced a non-penumbra microcatheter through a non-penumbra guide catheter, towards the right ic-pc and then deployed and detached three smart coils into the target vessel using a handle.After the fourth smart coil (lot # f73015) was deployed, it was noted that a segment of the coil's distal detachment tip (ddt) was fractured and might have been left inside the aneurysm.The physician then deployed a fifth smart coil (lot #f70649) into the target vessel but was unable to detach it using the same handle.A new handle was then opened and used to detach the fifth smart coil.While attempting to advance the sixth smart coil (lot # unknown) through the microcatheter, the physician experienced resistance and thought that the smart coil had unintentionally detached inside the microcatheter.Therefore, the physician advanced a non-penumbra guidewire into the microcatheter and used it to push the smart coil into the aneurysm.After that, the physician deployed and detached the seventh and eight smart coils without any issues.After deploying the ninth smart coil (lot # f70768) into the target vessel, the physician was unable to detach the coil using the handle.The physician then made additional attempts to detach the coil using the same handle and was successful.It was reported that the delivery tip of this ninth coil was fractured.While attempting to insert the tenth smart coil (lot # unknown) into and through the microcatheter, the physician experienced resistance and decided to remove the microcatheter containing the smart coil.Thereafter, the procedure was completed using another non-penumbra microcatheter, additional smart coils and non-penumbra coils.After the procedure, the physician attempted to remove the tenth smart coil from the microcatheter; however, the smart coil pusher assembly distal detachment tip (ddt) became fractured.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
(b)(4).The pet lock was broken on the fifth penumbra smart coil (smart coil) mentioned in the complaint (lot# f70649).The pusher assembly was kinked approximately 51.0 and 91.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and not returned for evaluation.Evaluation of the returned handles revealed they were in specification for pull force and throw distance.No visible damage or issues were found when testing the handles.Evaluation of the returned penumbra smart coils (smart coils) revealed the pet locks were broken and the embolization coils were detached from the pusher assemblies.A broken pet lock indicates that a pull force was applied to the proximal end of the pull wire, typically in an attempt to detach the smart coil using a handle.Since the smart coils were detached, they could not be fully tested for ability to detach.However, excessive friction was not observed when advancing and retracting the pull wires through the smart coil hypotubes.Further evaluation revealed both smart coil pusher assemblies were kinked.This damage was likely incidental and may have occurred during packaging for return.Further evaluation of the ninth smart coil (lot # f70768) mentioned in the complaint revealed the ddt was sheared off the distal end of the pusher assembly.This type of damage typically occurs if the rotating hemostasis valve (rhv) is not sufficiently opened prior to withdrawing the smart coil.If the ddt becomes sheared off the pusher assembly, it may allow the embolization coil to detach from the pusher assembly.This damage was likely incidental to the reported detachment issues.Due to the returned conditions of the smart coils and the handles passing functional testing, the root cause of the reported detachment issues could not be determined.Further evaluation revealed the first non-penumbra microcatheter evaluated was kinked on the distal tip.This damage likely contributed to the resistance experienced when attempting to advance the smart coils during the procedure, and may have also contributed to the observed detachment issues.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery-posterior communicating artery (ic-pc) using penumbra smart coils and penumbra smart coil detachment handles (handle).During the procedure, the physician advanced a non-penumbra microcatheter through a non-penumbra guide catheter, towards the right ic-pc and then deployed and detached three smart coils into the target vessel using a handle.The physician then had difficulty detaching the fourth smart coil (lot # f73015) using the handle.After several attempts, the coil successfully detached.While attempting to advance the fifth smart coil (lot #f70649), the physician experienced resistance and noticed that the fourth coil''s distal detachment tip (ddt) was fractured inside the microcatheter.Therefore, the physician used a guidewire to push the ddt into the aneurysm.The physician re-advanced the fifth coil through the microcatheter and attempted to detach the coil using the handle; however, the coil failed to detach.Therefore, the physician opened a new handle and the coil was detached without issue.While attempting to advance the ninth smart coil (lot # f70768) through the microcatheter, the physician experienced resistance and decided to remove the smart coil and the microcatheter.Upon removal of the devices the physician noticed that the coil¿s delivery tip was fractured within the microcatheter.Therefore the procedure was completed using another microcatheter and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6867053
Report Number3005168196-2017-01538
Device Sequence Number99505
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/14/2021
Device Catalogue Number400SMTSFT0306
Device Lot NumberF70649
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Initial Date Received by Manufacturer 08/15/2017
Supplement Date Received by Manufacturer11/16/2017
Initial Report FDA Received Date09/14/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1